How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. John Your Own Question
Dr. John
Dr. John, Texas Veterinarian
Category: Dog Veterinary
Satisfied Customers: 10053
Experience:  Over 14 years of clinical veterinary experience
Type Your Dog Veterinary Question Here...
Dr. John is online now
A new question is answered every 9 seconds

She started vomiting three days ago, followed by diarrhea.

Customer Question

she started vomiting three days ago, followed by diarrhea. vomiting stopped, but continues to have diarrhea, very foul smelling and stomach is starting to get distended
JA: I'm sorry to hear that. Hopefully it didn't make a mess. Did the dog eat anything unusual?
Customer: She's a Staffordshire Bull Terrier (3 years old) and it's almost impossible to keep her from eating whatever she finds, especially outside. The only thing I can think that might have triggered this is she got into a tube of hydrocortisone creme. But we also just moved to this area and there are many cats that neighbors let out. I try to clean up the cat droppings as much as I can, but I know she tries to eat that too if she can get to it on her lead
JA: What is the Staffordshire bull terrier's name?
Customer: Velvet
JA: Is there anything else the Veterinarian should be aware of about Velvet?
Customer: She is not spayed. Her behavior is always sweet and happy, even now. But she is laying in her cage more than usual. She is drinking water, but not eating much. Our old vet told us to give her a little wheat bread, which she did eat and didn't throw up.
Submitted: 3 months ago.
Category: Dog Veterinary
Expert:  Dr. John replied 3 months ago.

Hello. Thanks for writing in. My name is***** and I would be happy to help you. I am not set up to do phone calls but would be happy to answer any questions you do have online. If you get a request for a phone call, it is from the website and not myself. Chances are that this is not from eating any of the hydrocortisone cream. While it may cause gastrointestinal upset, this would be excessive. My concern is that there is something more serious going on. The distended stomach should raise concerns about potential fluid buildup in the abdominal cavity. That can occur due to protein loss through the GI tract from chronic or severe diarrhea but liver problems, kidney problems and right sided heart problems should also raise concerns. The may be a severe enough pancreatitis to cause fluid buildup as well. A bloated stomach, a mass in the abdomen (less likely with her age) and a gastrointestinal foreign body should also be a concern. At this point, there isn't much you can help her with at home. Giving her canned pumpkin for increased fiber intake would be the safest thing, but this is probably beyond that. I would recommend getting her to your vet today to get evaluated. Please let me know if you have any other questions or concerns. Hope this helps.

My goal is to make sure that you get all your question answered and all the information you need. If you are satisfied with my answer, PLEASE RATE IT. Rating it is the only way I get credit for helping you. If you feel like it is not helpful to you, or if there is more information you need, please respond back to me before rating. Realize that our conversation is not intended to diagnose or treat a condition. There has to be a valid veterinary-client-patient relationship established with an exam, according to law. You should always follow up with your vet.

Related Dog Veterinary Questions